In this update I will:
- Discuss the authority for paramedics to administer emergency medication including hydrocortisone for patients with congenital adrenal hyperplasia (CAH).
- Define adrenal crisis and its causes
- List signs and symptoms of adrenal crisis
- Describe the appropriate field treatment for a CAH patient in the prehospital setting
Congenital adrenal hyperplasia or CAH are any of several types of genetic diseases (autosomal recessive) that can result in excessive or deficient production of sex steroids or cortisol. This can have a profound effect on the reactions of the body to stress including infection.
- The adrenal glands sit on top of both kidneys and produces hormones including cortisol, aldosterone, and testosterone.
Adrenal crisis is a life-threatening condition that occurs when there is not enough cortisol produced.
- Congenital adrenal hyperplasia (CAH) is an autosomal recessive genetic disorder which results in improper hormone synthesis resulting in, with stress such as an infection, adrenal crisis.
- Causes of adrenal crisis include deficiency anywhere along the pathway to cortisol production and release by the adrenal glands. CAH is one cause. Patients with dysfunction of the adrenal glands themselves (known as Addison’s disease), and those with disease of the pituitary may also have adrenal crisis with stressors.
Any of the following stresses to the normal physiology of a patient with CAH or other diseases of the adrenal gland can result in life threatening consequences:
Sudden discontinuation of medication
Injury to the pituitary or adrenal gland
Signs and symptoms are not specific for adrenal crisis, so a high level of suspicion for this condition should be maintained for a patient with CAH. These signs and symptoms may include:
IF LEFT UNTREATED CAN RESULT IN DEATH
Let’s illustrate what we are discussing by presenting a case:
Paramedics respond to the home of a 2 year-old boy
Teenage sister states the boy began to have fever, vomiting and diarrhea several hours ago
She states the child has congenital adrenal hyperplasia
He is wearing a medical alert bracelet that states “adrenal insufficiency”
The boy’s vital signs:
HR 180, RR-30,
Cap refill-delayed 3 secs
LOC- Responds to verbal by moving head and crying
Skins- Hot to touch
Sister states she tried to give the child a double dose (stress dose) of hydrocortisone (Solu-Cortef®) by mouth as prescribed by the physician, but the child immediately vomited it up.
She attempted to contact her parents but they did not answer her phone call.
Her mother usually gives him an IM injection of hydrocortisone (Solu-Cortef®) when he cannot tolerate medication by mouth.
She has his injection kit next to her.
What should the paramedic do?
What can the paramedics do?
Per State of California Title 22, Division 9, Prehospital Emergency Medical Services, Chapter 2, EMT 100063: Scope of Practice of EMT Assist patients with the administration of physician prescribed devices including but not limited to, patient operated medication pumps, sublingual nitroglycerin, and self-administered emergency medications, including epinephrine devices
Paramedics may perform any activity in the scope of practice of an EMT, therefore can assist patients in delivering normally self-administered medications, such as hydrocortisone in this case (other examples of emergency self-administered medications include albuterol, nitroglycerin, or epinephrine via autoinjector)
- If a patient has CAH has symptoms of adrenal crisis, the EMT or paramedic can assist the patient, or patient’s caregivers in administering the medication (hydrocortisone (Solu-Cortef®) IM) which falls under both EMT and paramedic scope of practice
- A paramedic should contact the base hospital with any questions
- These patients must be transported to the hospital for further evaluation/treatment
- This medication should be given as soon as possible and can be life saving
Please see attached Presentation for further information